Illinois, 2023

Damaging Winds in Illinois, July 29, 2023

July 29, 2023 · NWS LSX · 13 events in 10 counties and zones

A severe MCS moved through the forecast area during the afternoon hours producing widespread 60-70mph winds and associated damage. The complex moved to the southeast taking advantage of 3500-4500 J/kg of surface-based CAPE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A severe MCS moved through the forecast area during the afternoon hours producing widespread 60-70mph winds and associated damage. The complex moved to the southeast taking advantage of 3500-4500 J/kg of surface-based CAPE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 29, 1:54 PM CST, 59 minutes earlier.

Area forecast discussion, Jul 29, 1:54 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
254 PM CDT Sat Jul 29 2023

.SHORT TERM...  (Through Late Sunday Night)
Issued at 254 PM CDT Sat Jul 29 2023

A severe MCS is moving through the forecast area this afternoon,
producing widespread 60-70 mph winds and associated damage. The
complex will continue moving southeast through the remainder of the
afternoon, taking advantage of the 3500-4500 J/kg of SBCAPE present
across the area. While the 7-8 degree mid-level lapse rates are
enough to support hail development, the very warm low levels will
likely melt any hail that falls to below severe criteria through the
remainder of the event. As the MCS is moving through the forecast
area, a cold front is stretched across the I-70 corridor and
weakening as it slowly moves south.

After a break overnight in convection there is the potential for
another MCS to move from northwest Missouri into southeast Missouri
Sunday morning in tandem with a small shortwave disturbance within
the mid-level northwesterly flow. 1500-2000 J/kg of MUCAPE across
Missouri during the morning as well as 25-40 kts of 0-6 km shear
will be enough to organize and maintain the MCS complex before it
roots into the boundary layer during the mid-morning. 2000-3000 J/kg
of SBCAPE will be available at that point and through the remainder
of the afternoon. The CAMs are showing the complex weakening as it
moves through the LSX CWA, but there is little evidence to support
that scenario. Like today, damaging winds are the main concern with
this MCS as it rolls through, with large hail a lesser threat. While
guidance currently places the MCS across our far western and
southwestern borders, I cannot rule out isolated thunderstorm
development ahead of and to the northeast of this complex,
particularly along any outflow boundaries that linger across the
area. Damaging winds and large hail remain the primary threats with
any isolated convection that becomes strong to severe.

Temperatures are expected to be cooler on Sunday than most days this
previous week thanks to northerly post frontal winds, CAA, and
additional cloud cover and precipitation from Sunday's potential
MCS. Sunday's temperatures will kick off a trend of near normal
temperatures for the first half of the work week that will feel cool
in comparison to the 100+ highs we've experienced across much of the
area this week. Another round of showers and thunderstorms is
possible across central and southeast Missouri Sunday night into
Monday as a shortwave disturbance moves through the northwesterly
mid-level flow.

MRM

.LONG TERM...  (Monday through Next Saturday)
Issued at 254 PM CDT Sat Jul 29 2023

Little has changed in the long term: the ridge over the 4 Corners-
Texas region and trough over eastern Canada will persist and amplify
during the first portion of the work week. This amplified flow will
keep the area within a more active northwesterly flow, which will
interact with a surface boundary that will wobble around the
forecast area to bring multiple chances for showers and
thunderstorms. Associated cloud cover will aid in keeping
temperatures near normal, at least through the first half of the
work week.

Confidence is growing that a short period of above normal
temperatures will return to the mid-Mississippi Valley mid-week as
the mid-level ridge axis shifts eastward into the area. The global
ensembles are indicating that 850 mb temperatures will push between
the 97.5 and 99th climatological percentiles across portions of the
forecast area. This is by no means a guaranteed event, and the
timing and location of precipitation during this period will have a
large influence on how warm we get.

Towards the end of the period the cluster analysis are indicating
that the trough over eastern Canada will shift eastward, and another
trough will slide along the US-Canada border. The movement of this
trough could bring additional chances for showers and thunderstorms
as well as relatively cooler temperatures back to the region.

MRM

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1213 PM CDT Sat Jul 29 2023

A strong thunderstorm complex is approaching the forecast area
and will move through most of the terminals during the first 6
hours of the TAF period. KCOU, KJEF, KSTL, KSUS, and KCPS are most
likely to be impacted by heavy rain, reduced visibilites, wind
gusts up to 60-70 mph, and frequent lightning. While confidence is
high that this complex will produce those conditions, some
uncertainty remains in exactly where they will be experienced so
have kept mention to TSRA and visibility reduction for now.

In the wake of the system conditions will clear and winds will
become lighter and northerly as a cold front passes through the
region at the same time at the thunderstorms. VFR flight
conditions will prevail thereafter. Additional showers and
thunderstorms are possible Sunday during the day, but confidence
in this occurrence and the location of the thunderstorms remains
low so have forgone mention in the TAF for now.

MRM

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 9 PM CDT this evening for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Madison MO-Moniteau MO-Monroe MO-Montgomery MO-
     Osage MO-Pike MO-Ralls MO-Reynolds MO-Saint Francois MO-
     Warren MO-Washington MO.

     Excessive Heat Warning until 9 PM CDT this evening for Jefferson
     MO-Lincoln MO-Saint Charles MO-Saint Louis City MO-Saint
     Louis MO-Sainte Genevieve MO.

IL...Heat Advisory until 9 PM CDT this evening for Fayette IL-Greene
     IL-Macoupin IL-Montgomery IL-Pike IL.

     Excessive Heat Warning until 9 PM CDT this evening for Bond IL-
     Calhoun IL-Clinton IL-Jersey IL-Madison IL-Marion IL-Monroe
     IL-Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 29, 1:52 PM CST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service St Louis MO
252 PM CDT Sat Jul 29 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-302000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
252 PM CDT Sat Jul 29 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms capable of producing damaging winds are moving across
the forecast area this afternoon through early evening.

Dangerous heat will continue for most of the region through early
evening with heat index values of 100 to 110 degrees. An Excessive
Heat Warning and a Heat Advisory are in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms across portions of the region
Sunday through Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, including wind damage to the National Weather Service.

MRM

In the hours before

Local storm report, Jul 29, 2:38 PM CST, 15 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
338 PM CDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     Tstm Wnd Gst     2 NNE Saint Charles     38.82N 90.50W
07/29/2023  M72 MPH          St. Charles        MO   Trained Spotter

            Spotter measured the gust with an anemometer
            installed at their residence.

&&

Maples
Local storm report, Jul 29, 2:41 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
341 PM CDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     Tstm Wnd Dmg     2 ESE Saint Charles     38.78N 90.48W
07/29/2023                   St. Charles        MO   Emergency Mngr

            40 ft tree down at clintonview court in st
            charles city.

&&

Maples
Local storm report, Jul 29, 2:44 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
344 PM CDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     Tstm Wnd Dmg     1 ESE Saint Charles     38.79N 90.49W
07/29/2023                   St. Charles        MO   Emergency Mngr

            St. Charles County Emergency Operations
            Center reporting multiple trees and wires
            down across the county. Transformer fire
            reported near Sawyer and W Clay.

&&

Maples
Local storm report, Jul 29, 2:47 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
347 PM CDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     Tstm Wnd Dmg     3 NNE O'Fallon          38.82N 90.69W
07/29/2023                   St. Charles        MO   Emergency Mngr

            Multiple trees down near St. Matthews and
            Manor Hill in OFallon. Time estimated by
            radar.

&&

Maples
Local storm report, Jul 29, 2:50 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
350 PM CDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     Tstm Wnd Dmg     Dardenne Prairie        38.75N 90.73W
07/29/2023                   St. Charles        MO   Trained Spotter

            6 inch tree limbs down. A limb fell on house
            and caused gutter damage.

&&

MMG
Local storm report, Jul 29, 2:52 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service St Louis MO
352 PM CDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     Tstm Wnd Dmg     1 ESE O'Fallon          38.78N 90.70W
07/29/2023                   St. Charles        MO   Public

            Several trees down in the area of Feise Road
            and Highway K. Pictures accompanied report
            via social media. Time of occurrence
            estimated by radar.

&&

Maples

The radar

The St Louis radar (KLSX), 46 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jersey

When
July 29, 2:53 PM CST to 2:55 PM CST
Where
Jersey County, 1.77 mi NNW of Nutwood to 1.63 mi WNW of Fieldon
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.105, -90.557

Thunderstorm winds blew down several large trees along Illinois Route 16 just west of Fieldon.

Thunderstorm Wind, Madison

When
July 29, 2:57 PM CST to 3:17 PM CST
Where
Madison County, 2.1 mi NNW of Madison to 0.74 mi ENE of Collinsville
Measured
51 kt (59 mph) measured gust
Reported by
COOP Observer
Coordinates
38.706, -90.169

Thunderstorm winds blew down numerous large tree limbs in Granite City and Collinsville.

Thunderstorm Wind, St. Clair

When
July 29, 3:05 PM CST to 3:40 PM CST
Where
St. Clair County, 1.11 mi N of East St Louis to 2.35 mi NNE of Woodland Grange
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
38.636, -90.129

Widespread damage was reported across St. Clair County. Numerous large tree limbs and power lines were blown down as well as a few large trees. Damage was reported in East St. Louis, Fairmont City, Washington Park, Caseyville, Fairview Heights, O'Fallon, Lebanon, Belleville, Swansea, Shiloh and Mascoutah.

Thunderstorm Wind, Monroe

When
July 29, 3:13 PM CST to 3:17 PM CST
Where
Monroe County, 1.25 mi SE of Warnock to 0.18 mi N of Waterloo
Measured
54 kt (62 mph) measured gust
Reported by
Emergency Manager
Coordinates
38.385, -90.257

Thunderstorm Wind, Madison

When
July 29, 3:20 PM CST to 3:22 PM CST
Where
Madison County, 1.46 mi WNW of East Alton to 0.75 mi SW of East Alton
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.874, -90.106

Thunderstorm winds blew down numerous large tree limbs around town as well as a few power lines.

Thunderstorm Wind, St. Clair

When
July 29, 3:35 PM CST to 3:50 PM CST
Where
St. Clair County, 1.09 mi SW of Smithton to 0.43 mi E of Old Marissa
Measured
57 kt (66 mph) measured gust
Reported by
COOP Observer
Coordinates
38.408, -89.993

Thunderstorm winds blew down numerous large tree limbs and power lines in Smithton, New Athens, Lenzburg and Marissa.

Thunderstorm Wind, Madison

When
July 29, 3:35 PM CST to 3:50 PM CST
Where
Madison County, 0.96 mi W of Troy to 0.76 mi N of Highland
Measured
61 kt (70 mph) estimated gust
Reported by
County Official
Coordinates
38.729, -89.888

Numerous large tree limbs and power lines were blown down between Troy and Highland. Also, in Highland four power poles were snapped off.

Thunderstorm Wind, Randolph

When
July 29, 3:50 PM CST to 4:00 PM CST
Where
Randolph County, Houston to 2.78 mi ESE of Eden
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.170, -89.780

Widespread damage in the eastern half of Randolph County. Numerous trees, tree limbs and power lines were blown down in Houston, Sparta and Coulterville. In Steeleville, a couple of power poles were blown down.

Thunderstorm Wind, Clinton

When
July 29, 3:55 PM CST to 4:25 PM CST
Where
Clinton County, 2.14 mi NNW of St Rose to 2.28 mi N of Ferrin
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.706, -89.572

Widespread wind damage across the northern half of Clinton County. Numerous large tree limbs, power lines and trees were blown down in Jamestown, Breese, Carlyle, and Keyesport.

Thunderstorm Wind, Bond

When
July 29, 4:10 PM CST to 4:25 PM CST
Where
Bond County, Pocahontas to Greenville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.830, -89.530

Thunderstorm winds blew down several road signs in Pocahontas. In Greenville, several large trees and numerous tree limbs were blown down.

Thunderstorm Wind, Washington

When
July 29, 4:10 PM CST to 4:25 PM CST
Where
Washington County, Okawville to 2.68 mi NNE of Nashville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.430, -89.550

Widespread wind damage along the I-64 corridor in Washington County. Numerous tree limbs, power lines and several large trees were blown down in Okawville, Nashville and New Minden.

Thunderstorm Wind, Marion

When
July 29, 4:25 PM CST to 4:45 PM CST
Where
Marion County, Junction City to 3.72 mi NE of Cartter
Measured
56 kt (64 mph) estimated gust
Injuries
3 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
38.580, -89.130

Widespread wind damage across the southern half of Marion County. Numerous tree limbs, power lines and trees were blown down in Sandoval, Junction City, Centralia, Odin, Salem, Cartter and Kell. About three miles south of Odin, a large tree fell onto an occupied mobile home. Three people were in the mobile home at the time, but were able to escape with only minor injuries.

Thunderstorm Wind, Fayette

When
July 29, 4:50 PM CST
Where
Fayette County, 1.74 mi ENE of Shobonier
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.881, -89.051

A large tree was blown down onto a power line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129309, 1141313, 1141330, 1141336, 1141315, 1141331, 1141335, 1141362, 1141345, 1141346, 1141347, 1141377, 1141380.